Alert archive / Florida / Beach Hazards Statements in 2022

Beach Hazards Statement 12, NWS Melbourne, FL

March 23, 2022Volusia County, Florida

NWS Melbourne, FL issued this beach hazards statement at Mar 23, 2022, 3:30 AM EDT for Volusia County, Florida. It took effect at Mar 23, 2022, 4:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2022, 3:30 AM EDT (07:30 UTC)
In effect from
Mar 23, 2022, 4:00 AM EDT
Expired
Mar 24, 2022, 12:00 AM EDT
In force
20 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WHUS42 KMLB 230730
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
330 AM EDT Wed Mar 23 2022

FLZ047-054-059-064-141-147-240400-
/O.NEW.KMLB.BH.S.0012.220323T0800Z-220324T0400Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
330 AM EDT Wed Mar 23 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...gusty south-southeast winds will produce choppy surf and
  a strong northward flowing longshore current. There will also 
  be a Moderate risk of life-threatening rip currents.

* WHERE...Southern Brevard, Indian River, St. Lucie, Martin, 
  Coastal Volusia and Northern Brevard Counties.

* WHEN...Through late this evening.

* IMPACTS...Strong currents and breaking waves can knock you off
  your feet and make you even more susceptible to being caught in
  the seaward pull of a rip current. If you decide to enter the
  ocean, so so only within sight of a lifeguard, and never swim 
  alone.


PRECAUTIONARY/PREPAREDNESS ACTIONS...
If caught in a rip current, don't panic! Relax and float. Don't 
try to swim directly against a rip or longshore current. If you
are able, swim parallel to shore, and then toward shore at an 
angle away from the rip current. Today you will need to swim 
toward the north, since the longshore current will carry you in 
that direction. If you are unable to escape, face the shore and 
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Mar 22, 9:25 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 22, 9:25 PM EDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
925 PM EDT Tue Mar 22 2022

.UPDATE...

Current-Tonight...Moisture has quickly advected northward with deep
south to southeasterly flow in place throughout the day, with PW
values ranging from 1.10 to 1.30" east to west across the peninsula
this evening. Earlier runs of meso models had shower activity
tapping into this available moisture generally over the western half
of east central FL, but have since backed off over the past few
hours. Thus, updated the forecast to remove even a small chance of
sprinkles over Lake County, with the bulk of shower and storm
activity arriving tomorrow afternoon. Winds will remain breezy
overnight especially along the coast at 10-15 mph from the
southeast. Overnight lows will only reach the mid to upper 60s.

Wednesday...(previous) As we head into the afternoon, moisture will
continue to increase across the region as deep moisture is pulled
from the Gulf and converges over central Florida with moisture
surging from the southeast. Meanwhile, a pre-frontal surface trough
will move through north-central Florida leading to increased
forcing, especially along and west of Cape Canaveral. Guidance
indicates ML CAPE will be in the 1,200-1,500J/kg range, DCAPE of 800
J/kg, steepening lapse rates, and bulk shear around 40kts. For this
reason, strong to marginally severe storms will be possible with a
Marginal Risk for severe storms over the aforementioned areas.
However, any strong storm potential will be conditional on how much
forcing and instability we achieve. The main hazards with any strong
storms that develop will be wind gusts to 60mph, frequent lightning
strikes, and heavy rainfall. Afternoon highs will soar into the mid-
to-upper 80s before rain cooled air arrives.

&&

.AVIATION...
Breezy south to southeast winds will remain 10-15 knots overnight
with gusts of 18-20 knots possible. Temporarily clear skies will
become broken/overcast towards daybreak as low to mid level moisture
enhances coverage of marine stratocu. Scattered showers and
thunderstorms will be possible towards the end of the TAF period,
introducing vicinity mention by the mid afternoon for most
terminals, and maintaining TEMPO vis/cig reductions at MCO due to
thunderstorms coverage. VFR will prevail overnight through mid
morning, with ceiling reductions beginning prior to storm
development.

&&

.MARINE...
Current-Wednesday... South-southeasterly winds at around 12-18kts
will increase to around 20kts overnight. However, seas will
remain below 7 feet with 3-4ft seas nearshore and 4-6ft well
offshore. SCA begins overnight for winds of 20kts with higher
gusts. Chances for showers will increase into the afternoon
Wednesday with scattered to numerous showers and lightning storms
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  85  67  77 /  10  60  70  90
MCO  68  89  70  80 /  10  60  60  90
MLB  70  86  70  83 /  10  40  50  90
VRB  70  86  70  85 /  10  40  40  80
LEE  68  87  68  76 /  10  60  80  90
SFB  68  87  68  79 /  10  60  70  90
ORL  69  89  70  80 /  10  60  60  90
FPR  70  86  70  85 /  10  30  30  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 5 PM EDT Thursday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Smith
LONG TERM....Pendergrast
AVIATION...Smith
Hazardous weather outlook, Mar 22, 8:55 PM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
855 PM EDT Tue Mar 22 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230700-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
855 PM EDT Tue Mar 22 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.RIP CURRENT IMPACT...
Moderately breezy southeast winds will produce rough surf and a
strong northward flowing longshore current at area beaches.
There will also be a Moderate risk of life- threatening rip
currents at all central FL beaches.

.WIND AND SEA IMPACT...
South to southeast winds will increase overnight becoming 20-25
knots in the offshore marine zones and 15-20 knots nearshore. A
Small Craft Advisory will be in effect tonight through Thursday
afternoon for hazardous marine conditions. Small craft should
exercise caution in the nearshore waters.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Isolated to scattered lightning storms are forecast Wednesday and
Thursday as a front slowly approaches and eventually pushes
through central Florida. A few strong to severe storms will be
possible mid to late week. Primary threats include cloud to
ground lightning strikes, torrential downpours with some repeated
rounds leading to minor or nuisance flooding, gusty winds, and
perhaps some small hail.

Winds and seas will remain poor to hazardous for small craft
operation through mid-week, especially away from the coast. The
rip current threat will remain Moderate through mid-week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Smith

Nearby

Beach Hazards Statements in Florida, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.